Aspirin

What is it?
Symptoms
First Aid
Prevention
 
Alka-Seltzer or similar product  
Aspirin is an ingredient in Alka-Seltzer.

What is aspirin?

Aspirin is a medication used to decrease swelling and relieve aches and pains. It can also keep blood from clotting.

Your doctor may recommend a low dose of aspirin (81 mg) if you have a high risk of getting blood clots. This can help prevent serious health problems, such as heart attacks, strokes and pulmonary embolisms.

Aspirin is sold over the counter, without a prescription, under a number of brand names, including Bayer and Ecotrin. Aspirin is also an ingredient in other medications such as Alka Seltzer and Excedrin. The label on the product will tell you whether it contains aspirin.

Aspirin is safe for most people when used in the right way.

Some people should not take aspirin:

  • Children and teenagers who are recovering from chicken pox or flu-like symptoms should not take aspirin unless a doctor recommends it because of the risk Reye’s Syndrome, a rare but serious illness.
  • People who are allergic to ibuprofen or naproxen

Check with your doctor before taking aspirin if you have stomach ulcers, kidney disease or gout, or if you take warfarin (Coumadin).

What are the symptoms of aspirin poisoning?

If you take too much aspirin at one time you may:

  • Feel sick to your stomach or throw up
  • Breathe too quickly (hyperventilate)
  • Feel dizzy or confused

In serious cases, you may have organ failure, seizures or go into a coma.

If you take aspirin every day for a long period of time, you may get chronic aspirin poisoning. You may:

  • Feel confused or disoriented
  • Feel dizzy and possibly fall
  • Breathe too quickly

Frequent use of aspirin use can also make your stomach bleed. Some aspirin products have an enteric coating to decrease this risk.

What should you do if someone took too much aspirin?

If you or someone else took aspirin in a way that could be harmful, call the poison center at 1-800-222-1222, chat online or text POISON to 85511. If you can, bring the medication bottle to the phone or computer.

The poison center will tell you if you need to go to the hospital. We can also answer other questions you have about aspirin or medications with aspirin in them.

 

How can you prevent aspirin poisonings?

  • If you have any medical problems or if you take other medications, talk with your doctor or pharmacist to make sure it is safe for you to use aspirin.
  • Read the label on the bottle each time you take the medication. The label will tell you what the medication is, what it is for, how much to take and possible problems you could have.
  • Compare the active ingredients in all your medications. Make sure you are not taking aspirin in more than one medication.
  • If you have any questions about your medication, ask your doctor or pharmacist, or contact the poison center by calling 1-800-222-1222, chatting online or texting POISON to 85511.
  • See our medication page for more medication safety tips, including information on keeping children and teens safe.

Downloadable resources

Last Updated: Monday April 25th 2016